Interior Health is urging residents using or considering using drugs to reconsider or take steps to prevent overdose in the wake of a recent increase in suspected drug overdoses in the Penticton area.
There have been recent reports of opioid overdoses in the Penticton community after using what was believed to be a stimulant/upper (ex. amphetamines, methamphetamines etc.).
Anyone using illegal drugs is advised to take steps to reduce the risk:
For your safety:
· Get your drugs checked for the presence of fentanyl available at the SOWINS (South Okanagan Women in Need Society) mobile outreach van. Call or text (250)809-7054. For more information visit: www.drugchecking.ca
· Remember, smoking substances can still lead to overdose, take measures to prevent overdose.
· Avoid using different drugs at the same time or using drugs and alcohol together.
· Don’t use alone. Leave door unlocked. Tell someone to check on you.
· Test by using a small amount, then go slow.
· Carry a Naloxone kit and know how to use it.
· Use at an overdose prevention or supervised consumption site if one is near you.
Know the signs of overdose and how to respond
· Recognize the signs of an OD: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to rouse (awaken), non-responsive.
· Call 9-1-1 immediately
· Open airway and give rescue breaths
· Give naloxone (Narcan) if you have it.
In Penticton, naloxone kits and training are available at:
· Martin St. Outreach-Primary Care Clinic – 117 – 437 Martin Street, Penticton
· Pathways Addictions Resource Centre – 1 – 996 Main Street, Penticton
· Penticton Health Centre – 160 – 740 Carmi Avenue, Penticton
· Snxastwilxtn Centre – 198 Outma Sqilxw Place, Penticton
For more resources and links related to overdose and substance use, visit: https://www.interiorhealth.ca/AboutUs/Leadership/MHO/Pages/PHEmergency.aspx